Painkillers, paracetamol

Page last reviewed: 13/07/2011

Paracetamol is a medicine that is used to:

  • ease mild to moderate pain - for example, headaches ,sprains, toothache or the symptoms of a cold
  • control a fever (high temperature, also known as pyrexia) - for example, when someone has the flu (influenza)

How it works

Paracetamol works as a painkiller by affecting chemicals in the body called prostaglandins. Prostaglandins are substances released in response to illness or injury. Paracetamol blocks the production of prostaglandins, making the body less aware of the pain or injury.

Paracetamol reduces temperature by acting on the area of the brain that is responsible for controlling temperature.

Use in children

Babies and children can be given paracetamol to treat fever or pain if they are over two months old. 

For example, one dose of paracetamol may be given to babies who are two or three months old if they have a high temperature following vaccinations. This dose may be repeated once after six hours.

Check the packet or patient information leaflet to make sure that the medicine is suitable for children and to find out the correct dose. When paracetamol is given to babies or children, the correct dose may depend on:

  • the child's age
  • the child's weight
  • the strength of the paracetamol - this is usually in milligrams (mg)

If your baby's or child's high temperature does not get better, or they are still in pain, speak to your GP .

Page last reviewed: 13/07/2011

Paracetamol is made by many different pharmaceutical manufacturers, with each giving their product a different brand name. In some countries, paracetamol is known as acetaminophen.

The packaging should state whether the product contains paracetamol or not, and how much. This will usually be in milligrams (mg). For example, one paracetamol tablet may contain 500mg of paracetamol.

Paracetamol with other medicines

In some products, paracetamol is combined with other ingredients. For example, it may be combined with a decongestant (a type of medicine that provides short-term relief for a blocked nose) and sold as a cold and flu remedy.

Paracetamol may also be combined with other painkillers in medicines, such as:

  • Solpadeine,Tylex (paracetamol and codeine)
  • Ixprim (paracetamol and tramadol)

Types of paracetamol

Paracetamol is available as:

  • tablets
  • caplets 
  • capsules
  • soluble tablets (these dissolve in water, which you then drink)
  • an oral suspension (liquid medicine)
  • suppositories, which are inserted into your anus (the opening through which waste leaves your body)

Some types of paracetamol, such as liquid forms of paracetamol, are aimed specifically at children.

Page last reviewed: 13/07/2011

When taking paracetamol, do not exceed the maximum dosage stated on the packet or patient information leaflet. And do not take paracetamol with other products that contain paracetamol.

Using them with caution

Paracetamol should be used with caution in people who have:

  • liver problems
  • kidney problems
  • alcohol dependence

Ask your GP or pharmacist for more information.

Pregnancy

Paracetamol has been used routinely through all stages of pregnancy to reduce a high temperature (fever) and relieve pain. There is no clear evidence that paracetamol has any harmful effects on the baby.

As with any medicine that is used during pregnancy, paracetamol should be taken at the lowest effective dose for the shortest possible time.

Breastfeeding

Paracetamol is considered to be the best choice of pain relief for use when breastfeeding. The amount of paracetamol that is likely to pass into breast milk is too small to be harmful to the baby.

Page last reviewed: 13/07/2011

Side effects from paracetamol are rare but can include:

  • a rash
  • blood disorders, such as thrombocytopenia (low platelet count) and leukopenia (low number of white blood cells)
  • hypotension (low blood pressure) when given in hospital by infusion (a continuous drip of medicine into a vein in your arm) 
  • liver and kidney damage, when taken at higher-than-recommended doses

Driving ability

Paracetamol, taken at recommended doses, is not known to cause any adverse effects that might interfere with your ability to drive safely.

Page last reviewed: 13/07/2011

When two or more medicines are taken at the same time, the effects of one of the medicines can be altered by the other. This is known as a drug-drug interaction.

Paracetamol may interact with the following medicines:

  • busulfan - treats some types of cancer
  • carbamazepine - treats a number of conditions, including epilepsy and some types of pain
  • colestyramine - treats a number of conditions, including the itchiness that is caused by primary biliary cirrhosis (a type of liver disease)
  • coumarins - these are present in oral anticoagulant medicines (medicines to prevent the blood clotting), such as warfarin (see below)
  • domperidone - relieves sickness and treats a number of conditions, including indigestion
  • metoclopramide - relieves sickness and treats a number of conditions, including indigestion

To check that your medicines are safe to take with paracetamol, you can:

  • ask your GP or local pharmacist 
  • read the patient information leaflet that comes with your medicine

Warfarin

Warfarin is an anticoagulant (blood-thinning) medicine that is used to treat and prevent conditions such as:

  • deep vein thrombosis- a blood clot in one of the deep veins of the body
  • strokes- where the blood supply to the brain is restricted

If you take warfarin, prolonged regular use of paracetamol may increase its anticoagulant effect, making it more difficult for your blood to clot. This can increase the risk of bleeding. This effect is not thought to happen with occasional doses of paracetamol.

See the Health A-Z topic about Warfarin for more information about this medicine.

Paracetamol-containing medicines

You should not take paracetamol with other products that contain paracetamol. This is due to the risk of overdosing on paracetamol.

Interactions with food and alcohol

There are no known interactions between paracetamol and moderate alcohol intake. There are also no known interactions between paracetamol and specific foods

Page last reviewed: 13/07/2011

Take paracetamol as directed on the packet or patient information leaflet that comes with the medicine, or as directed by your GP or pharmacist.

Missed doses

If you forget to take your dose of paracetamol, check the patient information leaflet that comes with your medicine. You may be able to take the missed dose when you remember, or you may need to miss it out completely.

Doses of paracetamol are usually taken every four to six hours. Make sure you allow the recommended time between doses, and do not exceed the maximum dose for a 24-hour period.

Extra doses

If you accidentally take an extra dose of paracetamol, you should miss out the next dose so that you do not take more than the recommended maximum dose for a 24-hour period. If you are concerned or you feel unwell, contact your GP .

If you have taken more than the recommended maximum dose of paracetamol, you must contact your GP or go to accident and emergency (A&E) immediately. Taking too much paracetamol may result in liver damage. This can cause nausea (feeling sick) and vomiting (being sick) that lasts around 24 hours.

In extreme cases, taking too much paracetamol may lead to:

  • encephalopathy (problems with brain function)
  • haemorrhage (bleeding)
  • hypoglycaemia (low blood sugar)
  • cerebral oedema (fluid on the brain)
  • death

Further advice

If you need further advice about missed or extra doses of paracetamol you can:

  • contact your GP or pharmacist

Page last reviewed: 13/07/2011

You can use paracetamol to:

  • Ease mild to moderate pain. For example, to ease headaches, sprains, toothache or the symptoms of a cold.
  • Control a fever (also known as pyrexia). For example, when you have the flu (influenza).

Use in children:

Babies and children can take paracetamol from the age of three months.

Occasionally, your GP or doctor may advise that your child can take paracetamol when they are under three months' old.

For example, one dose of paracetamol may be given to children 2-3 months of age if they have a high temperature following vaccinations. This dose may be repeated once after 4-6 hours . But any further doses should be on the advice of your GP or doctor.

Up to two doses may also be given to babies 2-3 months of age for other causes of fever or mild pain, as long as the baby weighs over 4kg and was not born before 37 weeks of pregnancy. However, if the high temperature does not get better or your baby is still in pain, speak with your GP.

Content provided by NHS Choices www.nhs.uk and adapted for Ireland by the Health A-Z.

Browse Health A-Z